Although Lyrica has been taken by over 10,000 patients, less than 1,000 patients have taken Lyrica for epilepsy, and as of 2005, less than 2,000 patients had taken Lyrica for any reason for more than 2 years. At this time, Lyrica has not been found to injure the liver, kidneys, or blood cells. (Injuries of this type have occurred with some other seizure medicines.)
Most people who take Lyrica have mild side effects that go away with no lasting harm, or even no side effects at all. Lyrica appears to be a safe medicine, and no life-threatening reactions have been attributed to it. As with any medication, patients should consult the package insert for further details.
One other warning—it's not unusual for Lyrica to make people feel a bit sleepy or uncoordinated. If you've just started taking Lyrica or have just had your dosage increased, be careful when doing things that could be dangerous (like driving or operating machinery) until you know how it will affect you. Be particularly cautious if you tend to be sensitive to medications.
If you believe that you have experienced a serious side effect from a medication, you or your physician can bring it to the attention of the FDA, through their MedWatch program, by completing an adverse event report form. MedWatch is the FDA's program for reporting serious reactions and problems with medical products, such as drugs and medical devices. To learn more about the Medwatch program go to:
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10. The FDA has provided the following information for patients, family members, and caregivers at http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm100192.htm.
- Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
- Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
- Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.